Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS Columbia, SC

April 28, 2011Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 28, 2011, 4:15 AM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2011, 4:15 AM EDT (08:15 UTC)
Expired
Apr 28, 2011, 5:00 AM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 79 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:56 AM EDTTornado WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WUUS52 KCAE 280815
SVRCAE
SCC037-065-280900-
/O.NEW.KCAE.SV.W.0050.110428T0815Z-110428T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 500 AM EDT

* AT 408 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 35 MILES SOUTHWEST OF
  EDGEFIELD...OR NEAR THOMSON...AND MOVING EAST AT 55 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE JOHNSTON AND EDGEFIELD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3396 8193 3393 8188 3388 8186 3385 8178
      3384 8173 3380 8167 3353 8202 3374 8225
      3376 8225 3377 8227
TIME...MOT...LOC 0815Z 260DEG 46KT 3355 8235

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:18 AM EDT, 57 minutes earlier.

Area forecast discussion, Apr 28, 3:18 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
318 AM EDT THU APR 28 2011

.SYNOPSIS...
STRONG COLD FRONT WITH A HISTORY OF SEVERE WEATHER CONTINUES TO
MARCH ACROSS THE SOUTHEAST AND WILL MOVE INTO THE AREA EARLY THIS
MORNING. THIS WILL RESULT IN INCREASING SHOWERS AND THUNDERSTORMS
WITH THE POSSIBILITY OF SOME BECOMING SEVERE. THE COLD FRONT WILL
MOVE OFFSHORE THIS AFTERNOON WITH HIGH PRESSURE BUILDING INTO THE
REGION TONIGHT THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
STRONG COLD FRONT WITH A HISTORY OF TORNADOES AND SEVERE WEATHER
CONTINUES TO MARCH ACROSS THE TENNESSEE VALLEY AND GULF COAST
STATES. THE FRONT WILL CROSS CENTRAL SOUTH CAROLINA THIS
AFTERNOON AND MOVE OFF THE COAST BY THE EVENING.

INSTABILITY PARAMETERS REMAIN MODERATE TO HIGH WITH STRONG
LOW LEVEL SHEAR. DEWPOINTS IN THE MID 60S TO LOWER 70S AHEAD OF THE
FRONT. DISCRETE SUPERCELLS WITH THE POSSIBILITY OF A FEW TORNADOES
AND DAMAGING WINDS. THE THREAT OF SEVERE WEATHER WILL END ACROSS
THE MIDLANDS AND CSRA EARLY THIS AFTERNOON AND END ALONG THE COAST
BY MID TO LATE AFTERNOON.

COORDINATION WITH THE STORM PREDICTION CENTER HAS RESULTED
TORNADO WATCH 248 THROUGH 8AM FOR THE CSRA...CENTRAL AND WESTERN
MIDLANDS. EXPECT SOME WEAKENING IN THE LINE AS IT MOVES INTO THE
AREA...BUT THERE WILL STILL BE STRONG TO SEVERE STORMS POSSIBLE
ALONG AND AHEAD OF THE FRONT.

THE LAKE WIND ADVISORY REMAIN IN EFFECT THROUGH 8 PM THIS EVENING.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
QUIET WEATHER FOR TONIGHT INTO FRIDAY NIGHT. ALL MODELS INDICATE
THE COLD FRONT WILL PUSH OFF THE COAST BY THIS EVENING WITH HIGH
PRESSURE BUILDING IN FROM THE WEST. THE LARGE UPPER LEVEL TROUGH
CROSSING THE EASTERN PART OF THE NATION WILL FINALLY MOVE OFF THE
COAST FRIDAY...ALLOWING THE UPPER LEVEL RIDGE TO MOVE IN FROM THE
WEST. DRY WEATHER AND SEASONABLE WEATHER EXPECTED WITH HIGHS AROUND
80 AND LOWS IN THE UPPER 40S TO LOWER 50S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT. UPPER RIDGE BUILDS OVER
THE GULF COAST AND BUILDS EASTWARD. HIGH PRESSURE DOMINATES THE
FORECAST THROUGH THE WEEKEND AS THE UPPER RIDGE MOVES OFF THE
COAST MONDAY. NEXT UPPER TROUGH OVER THE PACIFIC NORTHWEST ON
FRIDAY DEEPENS WHILE MOVING EAST INTO THE CENTRAL PART OF THE
NATION THROUGH TUESDAY. A COLD FRONT APPROACHES FROM THE WEST BY
LATE MONDAY. GFS INDICATE THE FRONT CROSSING THE AREA TUESDAY.
POPS FOR SHOWERS/TSTMS MONDAY THROUGH TUESDAY.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS FOR MUCH OF THE TAF PERIOD...REDUCING TO MVFR/IFR
WITH SHOWERS/THUNDERSTORMS DURING THE EARLY MORNING HOURS. COLD
FRONT CROSSING THE SOUTHEASTERN STATES WILL MOVE INTO AGS/DNL
AROUND 08 TO 09Z ALONG WITH SHOWERS AND THUNDERSTORMS...THEN INTO
CAE/CUB/OGB BETWEEN 09 AND 10Z. THIS SYSTEM HAS A HISTORY OF
PRODUCING TORNADOES AND SEVERE WEATHER SO EXPECT SOME STRONG WIND
GUSTS AT A MINIMUM FOR ALL TAF SITES. FOR NOW HAVE INCLUDED 25
KNOTS WITH GUSTS TO 35 KNOTS ASSOCIATED WITH THUNDERSTORMS. FRONT
ALONG WITH SHOWERS AND THUNDERSTORMS WILL MOVE EAST OF THE TAF
SITES BY 15Z WITH WINDS REMAINING STRONG AND GUSTY AS THEY VEER TO
WESTERLY DURING THE AFTERNOON.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED FRIDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.
&&

SYNOPSIS...MP
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
AVIATION...MP
Hazardous weather outlook, Apr 28, 1:14 AM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
114 AM EDT THU APR 28 2011

GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-290515-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-
114 AM EDT THU APR 28 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 248 IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE TOWARD
DAYBREAK AS A COLD FRONT APPROACHES FROM THE WEST. THE THREAT OF
SEVERE THUNDERSTORMS WILL ALSO INCREASE TOWARD DAYBREAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AHEAD OF A STRONG COLD
FRONT. THE MAIN THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ016-029-031-035>038-041-290515-
CHESTERFIELD-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
114 AM EDT THU APR 28 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE TOWARD
DAYBREAK AS A COLD FRONT APPROACHES FROM THE WEST. THE THREAT OF
SEVERE THUNDERSTORMS WILL ALSO INCREASE TOWARD DAYBREAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AHEAD OF A STRONG COLD
FRONT. THE MAIN THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:28 AM EDTSevere Thunderstorm WarningCAEMcCormick47 min
Apr 28, 2:57 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick48 min
Apr 28, 3:24 AM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
Apr 28, 3:48 AM EDTSevere Thunderstorm WarningCAEMcCormick42 min
Apr 28, 4:26 AM EDTSevere Thunderstorm WarningCAEMcCormick34 min
Apr 28, 4:50 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda40 min
Apr 28, 4:56 AM EDTSevere Thunderstorm WarningCAEMcCormick49 min
Apr 28, 5:03 AM EDTSevere Thunderstorm WarningCAEEdgefield42 min
Apr 28, 5:17 AM EDTSevere Thunderstorm WarningCAEAiken43 min
Apr 28, 5:24 AM EDTAreal Flood AdvisoryCAEEdgefield, McCormick3 hr
Apr 28, 5:31 AM EDTSevere Thunderstorm WarningCAELexington, Richland44 min
Apr 28, 5:41 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda49 min
Apr 28, 5:57 AM EDTSevere Thunderstorm WarningCAELexington, Richland48 min
Apr 28, 6:12 AM EDTSevere Thunderstorm WarningCAEAiken48 min
Apr 28, 6:28 AM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland47 min
Apr 28, 6:40 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg65 min
Apr 28, 6:54 AM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter66 min
Apr 28, 7:08 AM EDTSevere Thunderstorm WarningCAEAiken, Barnwell52 min
Apr 28, 7:16 AM EDTSevere Thunderstorm WarningCAEChesterfield44 min
Apr 28, 7:20 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter55 min
Apr 28, 7:30 AM EDTTornado WarningCAECalhoun, Clarendon, Richland, Sumter45 min
Apr 28, 7:49 AM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg56 min
Apr 28, 8:05 AM EDTTornado WarningCAELee, Sumter25 min
Apr 28, 8:16 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter59 min
Apr 28, 8:45 AM EDTSevere Thunderstorm WarningCAEBamberg, Clarendon, Orangeburg60 min
Apr 28, 9:22 AM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Orangeburg, Sumter53 min
Apr 28, 10:59 AM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland31 min
Apr 28, 11:16 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lee, Richland, Sumter44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.